Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 24, NWS Seattle, WA

November 26, 2014San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 26, 2014, 3:20 PM PST for San Juan County, Washington. It took effect at Nov 26, 2014, 6:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2014, 3:20 PM PST (23:20 UTC)
In effect from
Nov 26, 2014, 6:00 PM PST
Expired
Nov 27, 2014, 4:00 AM PST
In force
10 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2014-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2014-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WWUS76 KSEW 262320
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
320 PM PST WED NOV 26 2014

WAZ001-503-510-516-271200-
/O.NEW.KSEW.WI.Y.0024.141127T0200Z-141127T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-ADMIRALTY INLET AREA-
NORTH COAST-
INCLUDING THE CITIES OF...FRIDAY HARBOR...BELLINGHAM...BLAINE...
LYNDEN...PORT TOWNSEND...PORT LUDLOW...NEAH BAY...LA PUSH...FORKS
320 PM PST WED NOV 26 2014

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM PST
THURSDAY. 

* SOME AFFECTED LOCATIONS...THE NORTH COAST...WHATCOM COUNTY...THE
  SAN JUAN ISLANDS...AND THE ADMIRALTY INLET AREA INCLUDING PORT
  TOWNSEND AND WHIDBEY ISLAND.
 
* TIMING...WINDS WILL INCREASE THIS EVENING...THEN BEGIN
  DIMINISHING AFTERM MIDNIGHT. 

* WIND...SOUTH TO SOUTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 45
  MPH. WINDS MAY GUST TO 50 MPH AROUND THE SAN JUAN ISLANDS. 

* IMPACTS...WINDS OF THIS SPEED CAN BREAK OFF TREE LIMBS AND
  TOPPLE WEAK TREES...POTENTIALLY CAUSING POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 26, 10:32 AM PST, 4 hours 48 minutes earlier.

Area forecast discussion, Nov 26, 10:32 AM PST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED ADDED AVN MAR SECTIONS
NATIONAL WEATHER SERVICE SEATTLE WA
1032 AM PST WED NOV 26 2014

.SYNOPSIS...A WARM FRONT WILL REMAIN NEAR THE CANADIAN BORDER TODAY.
A COLD FRONT WILL MOVE EAST ACROSS THE AREA TONIGHT FOR MORE RAIN
AND WINDY CONDITIONS. RAIN WILL CONTINUE ON THANKSGIVING DAY AS
ANOTHER COLD FRONT APPROACHES FROM THE NORTH THEN CROSSES THE AREA
ON FRIDAY. A COLD UPPER LEVEL TROUGH WILL BE OVER THE AREA FRIDAY
NIGHT AND SATURDAY FOR A CHANCE OF SHOWERS...POSSIBLY MIXED WITH
SNOW. COOL DRY AND BREEZY WEATHER WILL DEVELOP SATURDAY NIGHT AND
SUNDAY AS HIGH PRESSURE BUILDS OVER BRITISH COLUMBIA.

&&

.SHORT TERM...WESTERN WASHINGTON IS IN THE WARM SECTOR OF A WARM
FRONT THAT IS NEARLY STATIONARY OVER SOUTHERN B.C. THIS MORNING.
TEMPERATURES WERE RATHER MILD OVERNIGHT FROM THE GREATER PUGET SOUND
REGION SOUTHWARD...AND REMAIN SO THIS MORNING WITH READINGS IN THE
MID TO UPPER 50S. THE WARM AIR HAS NOT QUITE REACHED THE NW INTERIOR
WHERE TEMPS WERE STILL IN THE UPPER 40S...BUT SHOULD GET THERE
EVENTUALLY TODAY. THE LULL IN RAIN WILL CONTINUE UNTIL THE NEXT
FRONT ARRIVES TONIGHT.

THE APPROACHING FRONT WAS OFFSHORE NEARING 130W AT 16Z/8 AM THIS
MORNING AND IS EXPECTED TO CROSS THE COAST AROUND 06Z/10 PM TONIGHT.
FROPA OVER THE INTERIOR SHOULD BE BEFORE 12Z/4 AM. S-SE SURFACE
WINDS WILL INCREASE AHEAD OF THE FRONT LATE THIS AFTERNOON AND
EVENING. STRONGEST WINDS SHOULD PEAK THIS EVENING IN THE LOW END
WIND ADVISORY RANGE FOR THE USUAL AREAS...COAST AND N INTERIOR.
WINDS WILL DIMINISH AFTER MIDNIGHT AS THE FRONT MOVES INLAND.

IN ADDITION...STRONG SW LOW LEVEL FLOW ALOFT AT 850 MB IS EXPECTED
TO DEVELOP AS THE FRONT APPROACHES THIS EVENING THEN CONTINUE IN THE
35-45KT RANGE THROUGH THURSDAY NIGHT AS A COLD FRONT OVER B.C. MOVES
S. THE SW FLOW WILL IMPACT MAINLY THE OLYMPICS AND N CASCADES WITH
HEAVY RAIN...WITH WIDESPREAD 3 INCH AMOUNTS AND A BULLSEYE OF AROUND
5 INCHES AROUND MT BAKER FOR THE 36 HOUR PERIOD 00Z THURSDAY THROUGH
12Z FRIDAY. SNOW LEVELS WILL REMAIN HIGH...6000 TO 7000 FEET TONIGHT
LOWERING TO 5000-6000 FEET THURSDAY NIGHT. THE HEAVY RAIN HAS A GOOD
CHANCE OF PRODUCING SOME FLOODING ON SOME OF THE RIVERS FLOWING OFF
THE N CASCADES. A FLOOD WATCH REMAINS IN EFFECT...SEE THE HYDRO
SECTION BELOW FOR MORE DETAILS.

AFTER TONIGHTS FRONT EXITS THE AREA EARLY THURSDAY MORNING...THE OLD
WARM FRONT OVER SOUTHERN B.C. WILL BE DRIVEN SOUTH ACROSS W WA AS A
COLD FRONT...BY A STRONG UPPER LEVEL TROUGH DIVING SOUTH FROM
NORTHERN B.C.  MODELS BRING THE BACK EDGE OF THE FRONT TO THE N
INTERIOR FRIDAY MORNING...THEN DOWN ACROSS PUGET SOUND LATE FRIDAY
AFTERNOON...THEN FINALLY APPROACHING THE OREGON BORDER LATE FRIDAY
EVENING. RAIN WILL CONTINUE WITH THE FRONT AS IT MOVES S.

INTERESTING WEATHER WILL CONTINUE FRIDAY NIGHT. THE LOW LEVEL AIR
MASS WILL REMAIN MOIST. THE APPROACHING UPPER LEVEL TROUGH IS VERY
COLD ALOFT AND WILL GRADUALLY COOL THE AIR MASS ENOUGH OVERNIGHT SO
THAT RAIN AND SNOW MIXED OR JUST SNOW IS POSSIBLE BY LATE FRIDAY
NIGHT INTO SATURDAY MORNING. THE UPPER LEVEL TROUGH WILL PROVIDE
SOME LOW LEVEL INSTABILITY AND LIFT TO SUPPORT SHOWER ACTIVITY. IN
ADDITION WINDS WILL BE RIGHT FOR A CONVERGENCE ZONE TO FORM OVER
CENTRAL PUGET SOUND.

A STRONG SURFACE HIGH FORMING OVER THE B.C.INTERIOR WILL GENERATE
FRASER RIVER VALLEY OUTFLOW WINDS ON SATURDAY. THIS WILL SPREAD COOL
DRY LOW LEVEL AIR SOUTHWARD ACROSS W WA...WITH CLEARING FROM THE
NORTH SATURDAY AFTERNOON AND EVENING. THE NE WINDS COULD BE STRONG
ENOUGH TO REACH WIND ADVISORY CRITERIA OVER THE FAR N INTERIOR. THE
COLD AIR WILL LEAD TO LOWS IN THE 20S ACROSS W WA SUNDAY MORNING. KAM

.LONG TERM...PREVIOUS DISCUSSION FROM THE 330 AM AFD...LONG RANGE
MODELS SHOW A COOL AND DRY AIR MASS OVER WESTERN WA ON SUNDAY. HIGH
PRES OVER INTERIOR B.C. WILL MAINTAIN EASTERLY FLOW THROUGH THE
PASSES. LOWS SUNDAY MORNING WILL BE DOWN TO THE 20S TO LOWER 30S
ONCE AGAIN. HIGHS ARE ALSO BELOW NORMAL ON SUNDAY WITH UPPER 30S TO
LOWER 40S EXPECTED. MODELS WERE SHOWING SOME MOISTURE SPREADING
NORTH SUN NIGHT OR MON BUT THEY ARE NOW BACKING OFF ON THIS IDEA. SO
THE FORECAST IS NOW LOOKING DRIER OVER THIS PERIOD AS WELL. THE
FORECAST IS ALSO LOOKING DRIER THROUGH MIDWEEK NOW AS THE EURO TRIES
TO BUILD A RIDGE OVER THE PAC NW. 33

&&

.HYDROLOGY...A WARM FRONT LIFTED NORTH INTO SOUTHERN BRITISH
COLUMBIA THIS MORNING WHERE THE HEAVIER RAIN NOW RESIDES. THE
COASTAL RADAR IS PICKING UP SOME STEADY LIGHT RAIN CONCENTRATED
ALONG THE COAST AND W/SW SLOPES OF THE OLYMPICS. UP TO A COUPLE
TENTHS HAS FALLEN THE PAST 3 HOURS OVER THE OLYMPICS WITH THE
RAINFALL RATES CONTINUING A DOWNTREND. RAIN IS ALSO DECREASING
ACROSS THE N CASCADES WHERE UP TO 1 INCH FELL OVERNIGHT. RAIN IS NOW
IN A LULL ACROSS WRN WA AND ANY ADDITIONAL RAIN AMOUNTS SHOULD BE
LESS THAN A HALF INCH AND MOSTLY CONFINED TO THE CASCADES OF
WHATCOM/SKAGIT COUNTIES AND THE OLYMPICS. BECAUSE RAINFALL HAS
TAPERED...THE ODDS OF THE NOOKSACK AT CEDARVILLE REACHING FLOOD
TODAY ARE LOW BUT STILL NEEDS TO BE WATCHED. THE STILLAGUAMISH
REACHED FLOOD OVERNIGHT BUT IS ON THE DOWNTURN AND SHOULD FALL BELOW
FLOOD LATER TODAY.

THE SNOQUALMIE RIVER AT THE FALLS CRESTED EARLY THIS MORNING WITH
THE CREST MOVING DOWNSTREAM THROUGH CARNATION LATE THIS AFTERNOON.
FLOODING ON THE SNOQUALMIE WILL CONTINUE THROUGH TONIGHT. THE
SKYKOMISH RIVER RAN WITHIN A FOOT OF FLOOD STAGE EARLIER THIS
MORNING BUT IS NOW ON THE DOWNTURN. THE SNOHOMISH...WHICH IS FORMED
BY THE CONFLUENCE OF THE SKYKOMISH AND SNOQUALMIE RIVERS...COULD
HAVE SOME FLOODING LATER TODAY.

THE RIVERS THAT FLOW OFF MOUNT RAINIER ARE RECEDING. THE FLOODING
HAS ENDED FOR THE CARBON AND NISQUALLY RIVERS...BUT FLOODING WILL
CONTINUE FOR THE COWLITZ AND REACH OF THE PUYALLUP NEAR ORTING.

ANOTHER FRONT WILL BRING RENEWED RAINFALL TO WRN WA TONIGHT AND
THURSDAY...LOCALLY HEAVY IN THE MOUNTAINS. THE OLYMPICS AND NORTH
CASCADES WILL RECEIVE THE HEAVIEST RAINFALL...BUT LOCALLY UP TO 5
INCHES OVER MOUNT RAINIER AND SKYKOMISH-SNOQUALMIE-TOLT-SNOHOMISH
BASIN IS POSSIBLE TOO. THE SNOW LEVEL WILL BE 5500 TO 7000 FT FOR
MOST OF THE EVENT...THEN FALL ON FRIDAY AS A COLD FRONT MOVES
THROUGH FROM THE NORTHWEST AND PRECIPITATION DECREASES.

A MAJOR FLOODING EPISODE IS UNLIKELY...BUT THE RAINFALL COULD
CERTAINLY RENEW FLOODING ON THE RIVERS THAT FLOODED OR ALMOST
FLOODED AND SOME OTHER RIVERS COULD REACH FLOOD STAGE AS WELL. A
FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY...WHICH INCLUDES ALL
THE COUNTIES WITH RIVERS FLOWING OFF THE WEST SLOPES OF THE CASCADES
AND MASON COUNTY FOR THE POSSIBILITY OF A FLOOD ON THE SKOKOMISH.

COLDER AND DRIER WEATHER IS LIKELY THIS WEEKEND...SO RIVERS SHOULD
RECEDE AND THE FLOOD THREAT WILL END FOR THE FORESEEABLE FUTURE.

MERCER

&&

.AVIATION...THE FLOW ALOFT IS STRONG AND FROM THE WEST. THE AIR MASS
IS RATHER MOIST AFTER THE PASSAGE OF A WARM FRONT. CIGS ARE MVFR TO
VFR ACROSS THE AREA TODAY AS THE LAST OF THE SHOWERS MOVE OUT. A
COLD FRONT IS TIMED TO MOVE THROUGH THE AREA OVERNIGHT
TONIGHT...CIGS WILL BE HIGHER JUST BEFORE FRONTAL PASSAGE AND THEN
FALL JUST AFTER FRONTAL PASSAGE TO LOW MVFR IN MOST AREAS. SLY
SURFACE WINDS WILL BE STRONG AND GUSTY WITH THE FRONT AND INTO THE
MORNING.

KSEA...SOUTH WIND INCREASING FROM 10 TO 12 KT TODAY TO 12 TO 14 KT
OVERNIGHT WITH GUSTS TO 20 KT DURING AND AFTER FRONTAL PASSAGE
AROUND 7 OR 8Z. CONDITIONS WILL DETERIORATE LATE TONIGHT AS THE NEXT
FRONTAL SYSTEM ARRIVES. JSMITH

&&

.MARINE...A COLD FRONT WILL APPROACH THE WATERS TODAY AND MOVE
ONSHORE TONIGHT. SMALL CRAFT ADVISORY SOUTHERLY WINDS WILL BE
COMMON IN MOST WATERS TODAY...THEN GALES FOR SOME WATERS TONIGHT AS
THE FRONT MOVES THROUGH. MODERATE TO STRONG ONSHORE FLOW WILL
PREVAIL BEHIND THE FRONT ON THURSDAY.

ANOTHER COLD FRONT WILL MOVE THROUGH THE WATERS EARLY FRIDAY. THIS
FRONT WILL BE FOLLOWED BY STRONG FRASER OUTFLOW IN THE NORTHERN
INLAND WATERS AND MODERATE NORTHERLY WINDS OVER THE OTHER WATERS
LATER FRIDAY INTO SATURDAY. JSMITH

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCHES AND WARNINGS IN EFFECT FOR PORTIONS OF
     WESTERN WASHINGTON.
PZ...SMALL CRAFT ADVISORY ALL WATERS.
    .SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR ROUGH BAR.
    .GALE WARNING COASTAL WATERS...ENTRANCES STRAIT OF JUAN DE
     FUCA...AND NORTHERN INLAND WATERS LATE THIS AFTERNOON AND
     TONIGHT.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 9:48 PM PSTGale WarningSEW8 hr
Nov 26, 2:05 AM PSTRiver Flood WarningSEWSnohomish17 hr
Nov 26, 2:38 AM PSTGale WarningSEW24 hr
Nov 26, 10:41 AM PSTRiver Flood WarningSEWSnohomish21 hr
Nov 26, 2:42 PM PSTSmall Craft AdvisorySEW4 days

Nearby

Wind Advisories in Washington, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.